Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
150 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Allergic to clindamycin and penicillin. Is levofloxacin used in treating ANUG?

Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 12002 Questions

default
Posted on Tue, 19 Jun 2012 in Medicines and Side Effects
Question: I would like to know if levofloxacin is a correct antibiotic treatment for anug? I am allergic to clindamycin and penecillen. My dentist prescribed clindamycin and I broke out in a red rash for which I was treated at urgent care, who then suggested levofloxacin, 500 mg, 1 x a day, but suggested I wait till the rash cleared up (being treated with prednisone)
doctor
Answered by Dr. Praveen Tayal 5 minutes later
Hello,
Thanks for posting your query.
ANUG or trench mouth generally is caused by anaerobic bacteria and spirochetes.
As a substitute of Clindamycin, Levofloxacin is a good option as it is an effective and well tolerated broad spectrum antibiotic with lower potential for allergic reactions. You can safely go ahead with the treatment prescribed to you after the allergic reaction subsides.
On your next appointment with dentist, you can also ask for a good antibiotic against the anaerobic flora of your mouth.
A few general measures can help in early recovery and avoid recurrences-
1) Practice good oral hygiene. Do not forget to brush and floss your teeth at least twice a day and especially after every meal. Visit your dentist every 6 months for regular dental cleanings.
2) Don't smoke or use other tobacco products. Tobacco products are a leading factor in the development of trench mouth.
3) Eat a healthy diet. Include plenty of fruits and vegetables, whole grains, lean meats and low-fat dairy foods.
4) Reduce stress. Learn some relaxation techniques and exercise.
Acute Necrotizing Ulcerative Gingivitis is a severe but easily preventable disease, if you follow a proper daily oral hygiene routine.
I hope this answers your query effectively. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Please accept my answer in case you do not have further queries.
Regards.
Dr. Praveen Tayal.

Above answer was peer-reviewed by : Dr. Jyoti Patil
doctor
default
Follow up: Dr. Praveen Tayal 33 minutes later
I am in pain from the anug, the allergic rash is subsiding but not completely gone, I still have today and four more days remaining on the prednisone taper pack. Is it ok to start the levofloxacin tonight at bedtime?
doctor
Answered by Dr. Praveen Tayal 13 minutes later
Hello.
Thanks for writing again.
If the allergic rash has subsided then you can start with levofloxacin and have a mild pain killer like acetaminophen (if you are not allergic to it) for symptomatic relief.
Hope my answer is helpful.
Please accept my answer in case you do not have further queries.
Regards.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on  Trench mouth

doctor1 MD

can itake something over the counter for trench mouth

doctor1 MD

I had all of my teeth removed 3 weeks due to advanced gingivitis . I have developed an infection with mouth blisters and was told I developed what...

doctor1 MD

I have dry mouth and sinus. My mouth and tongue are tender, taste buds off, and cankor sore on tongue. I started taking symbicort a month or so ago...

doctor1 MD

i m still seriously writing about Trenchmouth. I read description online it fits perfectly. my gusm do not bleed I brush floss every day bruch...

doctor1 MD

Hello I have a a lot of pain in my mouth and I believe it is trench mouth. My gums bleed when I brush and are very swollen and have like cancer...